Mississippi, 2003

Tornadoes and Flash Flood in Mississippi, May 7, 2003

May 7, 2003 · NWS JAN · 9 events in 5 counties and zones

4 thunderstorm wind, 2 tornado, 1 hail, 1 funnel cloud, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 7, 2:20 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 7, 2:20 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT WED MAY 07 2003

THE DEVELOPING CONVECTIVE SYSTEM OVER THE ARKLATEX REGION LEAVES
LITTLE TO THE IMAGINATION FOR THE NEAR TERM FORECAST. HOW THIS
SYSTEM EVOLVES LATER THIS MORNING WILL DICTATE TODAYS WEATHER.
MEANWHILE...FORECAST IS RATHER CLEAR-CUT THURSDAY THROUGH SATURDAY
AS THE SUBTROPICAL RIDGE BUILDS OVER THE FORECAST AREA. THE RIDGE
GETS SUPPRESSED SUNDAY/MONDAY AS THE POWERFUL WESTERN US TROUGH
PULLS OUT...BRINGING A RETURN TO MORE ACTIVE WEATHER.

LATEST WATER VAPOR/IR SATELLITE IMAGERY LOOPS INDICATE MCS
DEVELOPING IN EXIT REGION OF SPEED MAX OVER TX...AND DEVELOPING EWD
ACROSS AR/NRN LA. A VERY MOIST/UNSTABLE AIRMASS CONTINUES TO EXIST
OVER THE LOWER MS VALLEY REGION AND SHOULD SUPPORT THIS SYSTEM
ACROSS THE FORECAST AREA TODAY. A BIG QUESTION CONCERNS SWD EXTENT
OF SYSTEM...WHICH HAS GENERALLY REMAINED N OF I-20. WINNFIELD
PROFILER INDICATES MODEST SOUTHERLY LOW LEVEL JET (35-40KT) TO WORK
WITH...AND CELL GENERATION ON SRN EDGE IS NOW BEGINNING TO SHIFT
FARTHER SOUTH. BASED ON THIS TREND...WILL FORECAST PRECIP CHANCES
FOR ENTIRE AREA...BUT EXPECT MORE WIDESPREAD CONVECTIVE PRECIP TO
OCCUR OVER NRN HALF OF AREA WHERE BETTER JET DYNAMICS/LESS MID LEVEL
RIDGE EXERTION WILL EXIST. WILL NEED TO REISSUE FFA FOR NRN MOST
ZONES TODAY AS IT APPEARS MORE HIGH PRECIP EFFICIENCY TSTMS ARE ON
THE WAY TO AN AREA THAT WAS HARD HIT A COUPLE OF DAYS AGO. WILL ALSO
MENTION SVR WORDING FOR NRN/CNTRL ZONES TODAY GIVEN CONTINUED STRONG
DEEP LAYER SHEAR ENVIRONMENT. IT APPEARS THAT THE SHORTWAVE ENERGY
RESPONSIBLE FOR TRIGGERING THIS THUNDERSTORM COMPLEX WILL BE LAST
FOR A WHILE TO AFFECT THE FORECAST AREA.

MID LEVEL HEIGHTS WILL RISE IN WAKE OF THIS SYSTEM UNDER INCREASING
INFLUENCE OF THE SUBTROPICAL RIDGE. SUMMER-LIKE HEAT SHOULD RESULT
WITH FIRST 90S OF THE SEASON ON THE WAY FOR MOST OF THE AREA
THURS/FRI/SAT AFTNS.

AS MENTIONED...LOOKS LIKE A RETURN TO AN ACTIVE WEATHER PATTERN WILL
TAKE PLACE EARLY NEXT WEEK...WITH THE LATEST MEDIUM RANGE MODEL
GUIDANCE PAINTING TSTM POTENTIAL THROUGH MID WEEK. CAVEAT IS THAT
STRONG SUBTROPICAL RIDGE WILL NOT BE FAR AWAY. AND WITH THAT IN MIND
WILL CONTINUE CURRENT TSTM CHANCES FOR SUN/MONDAY...BUT REFRAIN FROM
EXTENDING PRECIP CHANCES INTO MID WEEK.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY...MSZ018-019-025>033.

43
Hazardous weather outlook, May 7, 4:33 AM CST, 1 hour 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
533 AM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS
EVENING OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF
A LINE FROM WINNSBORO LOUISIANA TO FAYETTE TO HAZELHURST TO
QUITMAN MISSISSIPPI. NONSEVERE THUNDERSTORMS WILL BE EXPECTED
SOUTH OF THIS LINE.

LOW LEVEL BOUNDARIES SET DOWN FROM A COMPLEX OF STRONG
THUNDERSTORMS TO THE WEST AND NORTHWEST OF THE REGION PRIOR TO
DAWN THIS MORNING WILL PROVIDE A FOCUS FOR STRONG THUNDERSTORM
DEVELOPMENT FOR TODAY AND THIS EVENING.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO
THE REGION. A STRONG UPPER JET WILL BE PUSHING INTO THE REGION
AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN SEVERE
THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS THAT RUN INTO A LOW
LEVEL BOUNDARY LEFT BY PREVIOUS STORMS MAY PRODUCE ISOLATED
TORNADOES FROM GOOD LOW LEVEL SHEAR. THE PRIMARY RISKS WILL BE
LARGE HAIL GOLFBALL SIZE OR LARGER...AND DAMAGING WINDS TO 70
MPH.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY OVER THE EXTREME
NORTHERN SECTIONS OF CENTRAL MISSISSIPPI...GENERALLY ALONG AND
NORTH OF ALINE FROM CLEVELAND TO GREENWOOD TO ACKERMAN AND
COLUMBUS. AS A FRONT BECOMES STATIONARY NORTHWEST OF THE
REGION...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINS OF 2 TO 4 INCHES IN A FEW HOURS ARE EXPECTED TODAY. THESE
RAINS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR
DRAINAGE AREAS.

FARTHER TO THE SOUTH...ISOLATED HEAVY RAINFALL COULD RESULT IN
THE PONDING OF WATER ON AREA ROADWAYS GENERALLY ALONG AND NORTH
OF INTERSTATE 20. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN
THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE
ONLY BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

WITH A WARM...MOIST...AND UNSTABLE AIRMASS...SCATTERED
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT
AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY AND
MONDAY.

AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD
FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY.
THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE
POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA
SUNDAY AND MONDAY.

IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT
LOCATION...TIMING...AND TYPE OF WEATHER.  LATER FORECASTS WILL
BETTER REFINE THESE PARAMETERS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE REQUIRED
FOR TODAY AND THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 172 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado, 1 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Bolivar

When
May 7, 5:38 AM CST
Where
Bolivar County, Duncan
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Thunderstorm Wind, Bolivar

When
May 7, 5:40 AM CST
Where
Bolivar County, 1 mi S of Duncan
Measured
55 kt (63 mph) estimated sustained
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -88.567

A few powerlines were downed and a trailer truck was flipped over.

Thunderstorm Wind, Sharkey

When
May 7, 9:20 AM CST
Where
Sharkey County, 5 mi NE of Anguilla
Measured
55 kt (63 mph) estimated sustained
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
32.880, -90.813 (the zone’s center; the record gives no point)

Trees blown down on a house.

Tornado, Scott

When
May 7, 2:20 PM CST to 2:21 PM CST
Where
Scott County, 5 mi E of Forest
Rating
F0
Path length
0.3 mi
Path width
30 yd
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.017, -90.750

This tornado downed a few trees near Highway 80.

Funnel Cloud, Newton

When
May 7, 2:30 PM CST
Where
Newton County, Hickory
Reported by
EMERGENCY MANAGER
Coordinates
32.367, -88.717

Tornado, Newton

When
May 7, 2:45 PM CST to 2:46 PM CST
Where
Newton County, 1 mi N of Chunky
Rating
F0
Path length
0.5 mi
Path width
30 yd
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
34.033, -90.750

This tornado caused minor roof damage to one building and downed a few trees.

Thunderstorm Wind, Lauderdale

When
May 7, 2:55 PM CST to 3:20 PM CST
Where
Lauderdale County, Meridian
Measured
60 kt (69 mph) estimated sustained
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
34.050, -90.750

Thunderstrom winds blew a roof off a warehouse and caused damage to a school on the NE side of Meridian. This wind also blew down numerous trees and powerlines.

Thunderstorm Wind, Lauderdale

When
May 7, 3:30 PM CST
Where
Lauderdale County, Vimville
Measured
55 kt (63 mph) estimated sustained
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -88.933

Several trees were blown down on a few homes.

Flash Flood, Lauderdale

When
May 7, 4:00 PM CST to 4:30 PM CST
Where
Lauderdale County, Meridian
Property damage
$300,000
Reported by
GENERAL PUBLIC
Coordinates
32.367, -89.400

Heavy rains caused several homes to become flooded on the W side of Meridian.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354605, 5354604, 5354603, 5355826, 5354602, 5355827, 5355828, 5354601, 5354600.